Salix Pharmaceuticals provided me with a stipend and paid for my travel and accommodations related to the event. However, all opinions are my own.
Poop. Number two. Bowel movement. Stool.
If it isn’t hard enough already to talk about living with my invisible, incurable disease and chronic pain, it’s even more difficult to talk about poop — or lack thereof: constipation caused by opioids, a medication I take to manage my chronic pain.
You’re laughing, right? Because I said poop. And I’m sorry not sorry for all the puns in this post.
When I was invited to attend a recent event to discuss Opioid Induced Constipation (OIC), my first reaction was, “Wait, what? Opioids can cause constipation?” I was shocked. I consider myself a well-informed patient and if even I didn’t know, I realized a majority of my audience probably doesn’t know either.
At this Salix Pharmaceuticals event, I learned of the word Painstipation, which is known as the constipation caused by opioid pain medication in chronic pain patients, also known as OIC. Dr. Joseph Pergolizzi, Senior Partner and Director of Research of Naples Anesthesia and Pain Associates who spoke at the Salix event says, “Some chronic pain patients may not mention opioid induced constipation with their practitioner, so we need to have a ‘do ask, do tell’ policy. It’s important to realize that it starts with conversation. I like to use the phrase ‘Painstipation.’ These are chronic pain patients who are experiencing constipation due to their opioids.” Continue reading Painstipation, Ever Heard of It?